Michigan, 2007

Flash Flooding and Hail in Michigan, July 8, 2007

July 8, 2007 · NWS MQT · 13 events in 3 counties and zones

Severe thunderstorms produced large hail, damaging wind and flash flooding over portions of south central Upper Michigan on the evening of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms produced large hail, damaging wind and flash flooding over portions of south central Upper Michigan on the evening of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 8, 3:41 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 8, 3:41 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
441 PM EDT SUN JUL 8 2007

.SYNOPSIS...
WATER VAPOR IMAGERY AND RUC SHOWING A MID LEVEL LOW OVER WESTERN
HUDSON BAY AND A ZONAL FLOW EXTENDS FROM THE GREAT LAKES WESTWARD.
WEAK SHORTWAVES ARE TRAVELING IN THIS FLOW AND ARE OVER NORTHWEST
NORTH DAKOTA...JUST NORTH OF THE MINNESOTA ARROWHEAD...AND SWEEPING
THROUGH THE FORECAST AREA. SURFACE ANALYSIS DEPICTS A LOW OVER THE
EASTERN U.P. WITH A COLD FRONT DRAPED SOUTHWEST INTO SOUTHERN
MINNESOTA. A SECONDARY AND MUCH WEAKER COLD FRONT EXTENDS ACROSS
SOUTHERN MANITOBA...NORTHERN MINNESOTA AND INTO CENTRAL LAKE
SUPERIOR. ISENTROPIC ASCENT AHEAD OF THE LOW AND STRONG MUCAPE
VALUES ALONG WITH UPPER LEVEL DIVERGENCE ACCOMPANYING A JET MAX HAVE
GENERATE A FEW THUNDERSTORMS OVER UPPER MICHIGAN AND LAKE SUPERIOR
THIS AFTERNOON.

&&

.SHORT TERM (TONIGHT AND MON)...
FORECAST CONCERNS WITH THIS PACKAGE INCLUDE SEVERE CONVECTION THIS
EVENING.

CONVECTION OVER LAKE SUPERIOR AND CENTRAL CWA WILL CONTINUE TO MOVE
EAST THIS EVENING IN THE ZONAL FLOW. A SHORTWAVE TROUGH WILL CROSS
THE CWA THIS EVENING...PUSHING THE SURFACE LOW INTO THE EAST CENTRAL
ONTARIO BY 00Z THEN INTO SOUTHERN JAMES BY BY 12Z...ALL THE WHILE
DRAGGING THE COLD FRONT INTO NORTHERN LOWER MICHIGAN. THE COLD FRONT
OVER LAKE SUPERIOR WILL SWEEP ACROSS THE FORECAST AREA LATE TONIGHT.
THE GFS MUCAPE VALUES WILL EXCEED 1500J/KG OVER THE EASTERN AND
SOUTHERN U.P. EARLY THIS EVENING. THERE REMAINS SOME CONCERN ABOUT
THE POSSIBILITY OF SHOWERS DEVELOPING DURING THE NIGHT...GIVEN THE
FACT THAT MODELS SHOW SOME MID LEVEL FRONTOGENESIS. CLOUD COVER WILL
LIMIT COOLING TONIGHT SO WILL KEEP CLOSE TO GUIDANCE.

THE GFS/NAM ADVECT DRY AIR INTO THE AREA ON MONDAY. TWO WEAK
SHORTWAVES WILL RACE THROUGH THE AREA. THE SURFACE LOW OVER JAMES
BAY WILL LIFT INTO SOUTHEAST HUDSON BAY DRAGGING A COLD FRONT INTO
LOWER MICHIGAN. THE SECONDARY FRONT WILL WASHOUT IN THE MORNING. THE
SURFACE RIDGE WILL SHIFT OUT OF THE NORTHERN PLAINS INTO THE UPPER
GREAT LAKES.

.LONG TERM (MON NIGHT THRU SUN)...

ALL RECENT MODEL TRENDS POINT TO A FASTER PROGRESSION OF PATTERN
INTO WED. SO...HIGH PRES WHICH WILL BE SETTLING OVER LAKE SUPERIOR
MON AFTN WILL DRIFT E A BIT FASTER MON NIGHT. AS A RESULT...WILL
BUMP MIN TEMPS UP SLIGHTLY...MAINLY OVER THE W WHERE RETURN FLOW ON
BACKSIDE OF HIGH WILL HAVE SOME IMPACT ON RADIATION COOLING THERE.
STILL...THERE WILL BE SOME 40S IN THE TYPICAL COOL SPOTS...
ESPECIALLY E.

TUE...ATTENTION TURNS TO A VIGOROUS SHORTWAVE WHICH WILL BE TRACKING
E TO MN/ONTARIO. WITH TRENDS TOWARD A FASTER PROGRESSION OF
PATTERN...FCST AREA WILL NOW MORE LIKELY BE UNDER THE GUN FOR SVR
STORMS AS THIS SYSTEM CONTINUES E. 12Z NAM/GFS ARE VERY SIMILAR
SHOWING COLD FRONT REACHING CNTRL UPPER MI BY 00Z WED. AS IN
PREVIOUS RUNS...UKMET CONTINUES TO BE FASTEST. IT SHOWS COLD FRONT
INTO THE ERN U.P. BY 00Z WED. ALTHOUGH THE OTHER MODELS HAVE BEEN
TRENDING TOWARD THE FASTER UKMET...NAM/GFS TIMING LOOKS LIKE A GOOD
ESTIMATE...ESPECIALLY WHEN CONSIDERING THE GLOBAL CANADIAN STILL HAS
COLD FRONT JUST W OF KIWD AT 00Z TUE. SO...TIMING WILL BE NEARLY
IDEAL FOR COLD FRONT TO TAKE ADVANTAGE OF LATE AFTN PEAK
INSTABILITY. SPEAKING OF WHICH...GFS MLCAPE REACHES ABOUT 1200J/KG
WHILE NAM MAXES OUT AROUND 1700J/KG. EVEN IF MLCAPE IS ONLY
1000J/KG...STRONG DEEP LAYER SHEAR OF 50-60KT PER GFS/NAM WILL LEAD
TO ORGANIZED CONVECTION AND A SVR STORM THREAT. WOULD EXPECT A BREAK
IN PCPN BEHIND FRONTAL CONVECTION...THEN IT APPEARS THERE MAY BE
SOME -SHRA WRAPPING BACK INTO THE FCST AREA.

WITH COLD FRONT SWEEPING WELL E OF FCST AREA BY WED MORNING...WILL
NEED TO LWR HIGHS FOR WED FROM PREVIOUS FCST AS 850MB TEMPS WILL
HAVE ALREADY DROPPED INTO THE 4-7C RANGE BY 12Z. ALTHOUGH 12Z
GFS/NAM SHOW NO PCPN WED...WOULD NOT BE SURPRISED TO SEE A FEW
-SHRA/SPRINKLES IN COOL UNSTABLE AIRMASS...MAINLY IN THE AFTN.

THU THRU SUN...VARIOUS MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT
THAT AN UNSEASONABLY AMPLIFIED POSITIVE PNA REGIME WILL DOMINATE
THIS TIME PERIOD OVER NAMERICA. SO...AS WE APPROACH THE
CLIMATOLOGICAL WARMEST TIME OF YEAR...IT WILL BE ON THE COOL SIDE
WITH TEMPS BLO NORMAL THU THRU SUN. CHILLY MIDLEVELS ASSOCIATED WITH
AMPLIFIED TROF FOR JULY (700MB TEMPS 2 TO 2.5 STANDARD DEVIATIONS
BELOW JULY AVG AND 500MB TEMPS -18C TO -20C) SUGGEST INSTABILITY
SHRA ARE A DECENT BET DURING THE LATE MORNING INTO EARLY EVENING HRS
THU/FRI...AND EVEN THE SUBTLEST OF SHORTWAVES TRACKING THRU THE AREA
WILL ONLY INCREASE THE LIKELIHOOD OF SHRA. SHOULD A SHORTWAVE PASS
DURING PEAK HEATING...MAY END UP WITH SOME THUNDERSTORMS PRODUCING
SMALL HAIL GIVEN LOW FREEZING LEVELS AND WET BULB ZERO (5-6KFT) PER
GFS FCST SOUNDINGS. FOR NOW...WILL ONLY ADD A MENTION OF TSRA TO THU
AFTN WITH SOME AGREEMENT ON A SHORTWAVE PASSING AND 500MB THERMAL
TROF NEAR -20C. SAT/SUN...DISAGREEMENTS EMERGE BTWN THE
ECWMF/GFS/GLOBAL CANADIAN. 00Z/06Z GFS MANAGE TO WEAKEN WRN
RIDGE...LEADING TO MODIFICATION OF COOL AIRMASS OVER THE UPPER LAKES
WHILE GLOBAL CANADIAN KEEPS A DEEPER VORTEX OVER SOUTHERN HUDSON
BAY. PER HPC PREFERENCE...WILL LEAN TOWARD THE ECMWF WHICH KEEPS WRN
RIDGE MORE INTACT WITH VORTEX OVER HUDSON BAY A BIT FARTHER N THAN
GLOBAL CANADIAN. SO...WILL TREND BLO GFS MOS GUIDANCE FOR TEMPS NEXT
WEEKEND. HIGH TEMPS THU/FRI SHOULD MAINLY BE IN THE 60S WITH SOME
SLIGHT MODERATION SAT/SUN...BUT STILL BLO NORMAL FOR MID JULY. OPTED
TO ADD SLIGHT CHC POPS TO SAT AFTN/EVENING WITH EXPECTATION OF
LONGWAVE TROF MAINTAINING ITS POSITION AND KEEPING AREA UNDER A
POTENTIAL DAYTIME INSTABILITY -SHRA REGIME. WILL GO WITH A DRY DAY
ON SUN.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

A WEAK SHORTWAVE WILL SHIFT ACROSS THE FORECAST AREA THIS AFTERNOON
AS A COLD FRONT MEANDERS INTO LAKE SUPERIOR. MUCAPE VALUES AS
MENTIONED ABOVE SUGGEST THAT INSTABILITY WILL REMAIN OVER THE AREA
THROUGH THE AFTERNOON...MAINLY OVER THE SOUTHERN U.P. SHOWERS ARE
SHOWING UP OVER THE WESTERN U.P. AND WESTERN LAKE SUPERIOR. SHOWERS
AND A THUNDERSTORM POTENTIAL WILL CONTINUE INTO THE EARLY AFTERNOON.
COLD AIR ADVECTION AT LOW LEVEL WILL STABILIZE THE THE AIR MASS OVER
THE NORTH BY LATE AFTERNOON...AND OVER KSAW BY EARLY EVENING. DRY
AIR WILL ADVECT INTO THE AREA THIS EVENING...SO WILL KEEP A CHANCE
THIS AFTERNOON. WINDS WILL REMAIN OUT OF THE NORTHWEST BEHIND THE
FRONT THAT PASS THROUGH THIS MORNING.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST)...

LOW PRESSURE SYSTEM OVER EAST CENTRAL ONTARIO WILL DRAG A COLD FRONT
INTO LOWER MICHIGAN EARLY THIS EVENING. BEHIND THIS SYSTEM...A HIGH
WILL FILTER IN FROM SOUTHERN MANITOBA ON MONDAY. WINDS WILL BE
MAINLY OUT OF THE WEST AND NORTHWEST AND WEAK UNDER THE HIGH. ON
TUESDAY...A LOW OVER SOUTHERN MANITOBA WILL RACE TO LAKE SUPERIOR...
AND MOVE INTO SOUTHEAST ONTARIO BY WEDNESDAY AFTERNOON. STRONGER
WINDS BEHIND THE FRONT WILL MIX DOWN TO SURFACE CAUSING NEAR GALE
CONDITIONS ACROSS THE EASTERN LAKE SUPERIOR TUESDAY NIGHT AND
WEDNESDAY. A LARGE HIGH PRESSURE CENTER WILL THEN BUILD ACROSS THE
NORTHERN PLAINS THURSDAY AND SLIDE SOUTHEAST INTO THE OHIO RIVER
VALLEY CAUSING THE WINDS TO DIMINISH SOME. MEANWHILE...A LOW CENTER
WILL DEVELOP OVER SOUTHERN MANITOBA THURSDAY NIGHT AND MOVE INTO
WESTERN ONTARIO ON FRIDAY.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DLG
LONG TERM...ROLFSON
AVIATION/MARINE...DLG
Hazardous weather outlook, Jul 8, 4:06 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
506 PM EDT SUN JUL 8 2007

MIZ001-091200-
KEWEENAW-
506 PM EDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY EVENING.
SOME OF THE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING MAY BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING.

MIZ002>007-009>014-084-085-091200-
ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
506 PM EDT SUN JUL 8 2007 /406 PM CDT SUN JUL 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL END OVER ALL BUT SOUTH CENTRAL UPPER
MICHIGAN BY MIDNIGHT. SOME OF THE THUNDERSTORMS THIS EVENING MAY
BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY EVENING.
SOME OF THE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING MAY BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON
INLAND FROM LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND MAY BE NEEDED
TUESDAY AFTERNOON AND EVENING.

LSZ221-241>248-263-264-091200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
506 PM EDT SUN JUL 8 2007 /406 PM CDT SUN JUL 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS OVER LAKE SUPERIOR...MAINLY IN THE
NEARSHORE WATERS CLOSE TO UPPER MICHIGAN...WILL END THIS EVENING.
SOME OF THE THUNDERSTORMS FROM KEWEENAW BAY TO WHITEFISH POINT MAY
BE STRONG EARLY IN THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY EVENING.
SOME OF THE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING MAY BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-091200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
506 PM EDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

EXPECT SCATTERED THUNDERSTORMS TONIGHT. SOME OF THE THUNDERSTORMS
THIS EVENING MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING.
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROLFSON

In the hours before

Local storm report, Jul 8, 12:41 PM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
141 PM EDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     HAIL             ROCKLAND                46.74N 89.18W
07/08/2007  E1.00 INCH       ONTONAGON          MI   CO-OP OBSERVER

0430 AM     HAIL             TWIN LAKES              46.90N 88.83W
07/08/2007  E1.75 INCH       HOUGHTON           MI   PUBLIC

            TREES STRIPPED OF LEAVES AND SOME VEHICLE DAMAGE.

0459 AM     HAIL             7 SW PELKIE             46.75N 88.73W
07/08/2007  U0.75 INCH       HOUGHTON           MI   TRAINED SPOTTER

0503 AM     HAIL             7 NW BARAGA             46.85N 88.60W
07/08/2007  E0.75 INCH       BARAGA             MI   TRAINED SPOTTER

0507 AM     HAIL             PELKIE                  46.82N 88.63W
07/08/2007  E0.25 INCH       BARAGA             MI   TRAINED SPOTTER

0515 AM     HAIL             SOUTH RANGE             47.07N 88.64W
07/08/2007  E1.75 INCH       HOUGHTON           MI   TRAINED SPOTTER

0540 AM     HAIL             TAPIOLA                 46.92N 88.62W
07/08/2007  M1.00 INCH       HOUGHTON           MI   TRAINED SPOTTER

0545 AM     HAIL             CHAMPION                46.52N 87.97W
07/08/2007  M0.75 INCH       MARQUETTE          MI   TRAINED SPOTTER

0550 AM     HAIL             KEWEENAW BAY            46.87N 88.47W
07/08/2007  M0.50 INCH       BARAGA             MI   TRAINED SPOTTER

0650 AM     HAIL             2 S STONINGTON          45.70N 86.98W
07/08/2007  E0.88 INCH       DELTA              MI   TRAINED SPOTTER

0655 AM     HAIL             4 E NEGAUNEE            46.50N 87.51W
07/08/2007  M0.75 INCH       MARQUETTE          MI   NWS EMPLOYEE

            OBSERVED AT WFO MARQUETTE

0710 AM     HAIL             1 S HARVEY              46.48N 87.35W
07/08/2007  M1.00 INCH       MARQUETTE          MI   NWS EMPLOYEE

0712 AM     HAIL             4 E NEGAUNEE            46.50N 87.51W
07/08/2007  M1.50 INCH       MARQUETTE          MI   NWS EMPLOYEE

            OBSERVED AT WFO MARQUETTE

0715 AM     HAIL             2 E NEGAUNEE            46.50N 87.55W
07/08/2007  M1.50 INCH       MARQUETTE          MI   NWS EMPLOYEE

0717 AM     HAIL             5 SE HARVEY             46.44N 87.28W
07/08/2007  M1.25 INCH       MARQUETTE          MI   CO-OP OBSERVER

0723 AM     HAIL             SUNDELL                 46.35N 87.08W
07/08/2007  E1.00 INCH       ALGER              MI   PUBLIC

0735 AM     HAIL             6 SSE HARVEY            46.41N 87.30W
07/08/2007  E1.00 INCH       MARQUETTE          MI   NWS EMPLOYEE

0755 AM     HAIL             5 E ROUND LAKE          46.15N 86.64W
07/08/2007  M0.50 INCH       DELTA              MI   CO-OP OBSERVER

0757 AM     HAIL             7 E ROUND LAKE          46.15N 86.60W
07/08/2007  E0.88 INCH       DELTA              MI   TRAINED SPOTTER

            HAIL COVERED GROUND

0828 AM     HAIL             GULLIVER                45.98N 86.02W
07/08/2007  E0.88 INCH       SCHOOLCRAFT        MI   PUBLIC

0834 AM     HAIL             4 E GULLIVER            45.98N 85.94W
07/08/2007  M1.00 INCH       SCHOOLCRAFT        MI   TRAINED SPOTTER

&&

JLEE
Special weather statement, Jul 8, 2:03 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
303 PM EDT SUN JUL 8 2007

MIZ005-081945-
MARQUETTE-
303 PM EDT SUN JUL 8 2007

...SIGNIFICANT WEATHER ALERT FOR MARQUETTE COUNTY UNTIL 345 PM EDT...

AT 255 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7
MILES SOUTHWEST OF MICHIGAMME...OR 24 MILES WEST OF ISHPEMING...
MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS.

PEOPLE IN CENTRAL MARQUETTE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM EDT FOR
THE AREA.

JLA
Special weather statement, Jul 8, 3:21 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
421 PM EDT SUN JUL 8 2007

MIZ006-082100-
ALGER-
421 PM EDT SUN JUL 8 2007

...SIGNIFICANT WEATHER ALERT FOR ALGER COUNTY UNTIL 500 PM EDT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF DEERTON...OR 17 MILES WEST OF
MUNISING...MOVING EAST AT 35 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHATHAM.
  AU TRAIN.
  CHRISTMAS.
  WETMORE.
  SHINGLETON.
  MELSTRAND.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PEARSON
Special weather statement, Jul 8, 4:38 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
538 PM EDT SUN JUL 8 2007

MIZ006-085-082245-
ALGER-NORTHERN SCHOOLCRAFT-
538 PM EDT SUN JUL 8 2007

...SIGNIFICANT WEATHER ALERT FOR ALGER AND NORTHERN SCHOOLCRAFT
COUNTIES UNTIL 645 PM EDT...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEERTON...OR 17 MILES WEST OF MUNISING...
MOVING EAST AT 30 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DEERTON.
  AU TRAIN.
  CHRISTMAS.
  MUNISING.
  WETMORE.
  SHINGLETON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PEARSON
Special weather statement, Jul 8, 5:09 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
609 PM EDT SUN JUL 8 2007

MIZ011-082300-
DICKINSON-
509 PM CDT SUN JUL 8 2007

...SIGNIFICANT WEATHER ALERT FOR DICKINSON COUNTY UNTIL 600 PM CDT...

AT 508 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR KINGSFORD...MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  IRON MOUNTAIN.
  QUINNESEC.
  NORWAY.
  LORETTO.
  WAUCEDAH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PEARSON

The radar

The Marquette radar (KMQT), 85 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Delta

When
July 8, 5:36 PM EST to 5:38 PM EST
Where
Delta County, 1 mi N of Gladstone
Measured
0.88 in hail
Reported by
Public
Coordinates
45.864, -87.020

Penny to nickel-sized hail.

Hail, Delta

When
July 8, 5:38 PM EST to 5:40 PM EST
Where
Delta County, 3 mi W of Rapid River
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.920, -87.032

Golf ball sized hail. The majority of hail was walnut-sized or 1.5 inches in diameter.

Hail, Delta

When
July 8, 5:40 PM EST to 5:42 PM EST
Where
Delta County, 1 mi W of Rapid River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.920, -86.991

Quarter-sized hail just north of Little Bay De Noc.

Hail, Delta

When
July 8, 5:45 PM EST to 5:47 PM EST
Where
Delta County, Gladstone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.850, -87.020

Hail, Delta

When
July 8, 5:53 PM EST to 5:54 PM EST
Where
Delta County, 10 mi W of Escanaba
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.750, -87.277

Hail, Delta

When
July 8, 6:00 PM EST to 6:02 PM EST
Where
Delta County, 10 mi W of Escanaba
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.750, -87.277

Dime to nickel-sized hail.

Hail, Delta

When
July 8, 6:02 PM EST to 6:04 PM EST
Where
Delta County, 1 mi NW of Gladstone
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.860, -87.035

Nickel-sized hail combined with heavy rain and strong winds.

Flash Flood, Delta

When
July 8, 6:15 PM EST to 7:25 PM EST
Where
Delta County, 5 mi N of Escanaba
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.822, -87.070

A few roads closed in Gladstone due to flash flooding with nearly two inches of rain reported in less than two hours.

Flash Flood, Delta

When
July 8, 6:15 PM EST to 8:15 PM EST
Where
Delta County, Escanaba
Cause
Heavy Rain
Reported by
County Official
Coordinates
45.750, -87.070

Flooding reported under the M-35 viaduct. Storm sewers could not keep up with heavy rainfall throughout Escanaba and Gladstone.

Flash Flood, Delta

When
July 8, 6:15 PM EST to 8:36 PM EST
Where
Delta County, Escanaba
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.750, -87.070

Water above the curb along Main Street in Escanaba.

Thunderstorm Wind, Schoolcraft

When
July 8, 6:19 PM EST to 6:21 PM EST
Where
Schoolcraft County, 4 mi E of Cooks
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
45.930, -86.337

Numerous trees knocked down in the vicinity of Cooks.

Thunderstorm Wind, Dickinson

When
July 8, 5:30 PM CST to 5:32 PM CST
Where
Dickinson County, 1 mi NW of Iron Mtn
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
45.840, -88.065

Large trees down on Pine Mountain Road.

Thunderstorm Wind, Dickinson

When
July 8, 5:30 PM CST to 5:32 PM CST
Where
Dickinson County, 2 mi SE of Iron Mtn
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
45.810, -88.021

Trees down in East Kingsford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52277, 52278, 52279, 52280, 52281, 52282, 52283, 52291, 52292, 52310, 52284, 52288, 52289.